This patient support community is for discussions relating to general health issues, adolescents, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, and senior health.
Hi everyone! I've had cellulitis for a many months now. My doctor first put me on Bactrim, and I had a rash all over my body and developed a fungal infenction as well. This was on day 8 of 10 on Bactrim. The doctor switched me to Keflex, and this time, that same day I got another rash all over my body. Then, she gave me a cream call Muciprocin, but i've been using it for over a week and see no improvement, although no rashes.
Has this happened to anyone? Are there other antibiotics out there? Is this an allergic reaction, or is my immune system being compromised and therefore allowing other things to happen? I have horrible allergies, so I suspect my immune system is already poor to begin with.
Hi and so sorry you are going through all this. You are probably allergic to the sulfa drug in the Bacterim (ampicillin/sulbactam) and the Keflex I don't know but can be allergic to any drug/antibiotic. I'm allergic to Murpirocin, neosporin, bacitracin, clindamycin, metronidazole all topicals and had a syncope from a tetracycline type drug. My brother is anaphylaxic to penicillin. It sounds like you can tolerate Mupirocin but the topical isn't enough for your tissue infection. Celluitis can be pretty deep in the tissue so if it isn't working either the bacteria are resistant to it or it isn't penetrating the tissue well enough. You could ask to try mupircin oral and see if that works better. Most celluitis is caused by Staphylococci and Streptococci but other bacteria such as Haemophilus influenzae, pneumococci and Clostridium sp. can cause it as well. MRSA is a factor too. So it is hard to get the right drug. Did they do a culture on the area? It sounds like if they haven't they need to in order to get the right antibiotic. Was it actually a fungal infection or a yeast? It is not too uncommon to get a fungal infection too depending on your circumstances. Is the fungal infection resolved? If not you may need a antifungal too if you can tolerate it. What are you allergic to? Did you or do you have a fever? Sometimes they treat with an IV antibiotic. I think it is an allergic reaction to the antibiotics not necessarily that you are immunocompromised. Did they give you Mupirocin for two weeks or one week? It may take two weeks or so to clear. If it doesn't improve or gets worse go back in to the doctor. Have you ever had this before? Are you diabetic? Diabetics can get this more often. There are lots of other drugs but you don't want to wipe out your intestinal flora. If you are not taking probiotics I would start now. Either buy some pills (that have Lactobacillus and Bifidobacterium etc. in them) or eat two yogurts a day with live bacteria like Activia (which has several) and the greek yogurts usually do too. I was on Bacterium and Keflex too recently (luckily I wasn't allergic to them) and am still on an antifungal for my toe. It is like a cellulitis but it is due to a toe nail fungus which broke the skin because it was irregular and I bumped it. I still have a swolen toe but the pain is gone. It took the full two weeks of both drugs to get out of pain. It isn't as deep an injury as cellulitis though. I think you need an oral drug/ maybe mupirocin since you tolerate it but also they should have done a culture. If they did a culture now, the organism should be dead if it is working and if not then they can do a antibiotic sensitivity test to check which antibiotic works. Do you have an open wound or area that they could culture. Let me know what happens and if this helps or you have other questions.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.